Allowing patients to inject maintenance doses of allergens involves some risk. But such risk is by no means limited to allergens. Drs Grossman and Ball do well to cite the example of insulin. Suddenly and without warning an insulin injection may cause anaphylactic Shock1 or hypoglycemic shock.
But injection is not the only hazard of self-administration. Every prescription for oral penicillin for home use carries with it the possibility of a dangerous reaction.2 And nobody knows better than the allergist that penicillin is only one of many drugs that may cause serious reactions when given by mouth.
Ideally, of course, injections of any kind are best given in a physician's office or similar facility. In the geographic area we serve, the patient may live far from a physician's office. As an extreme example, one of our patients lives in a county in the High Plains that
Speer F. Self-Administration of Allergy Desensitization Extracts-Reply. JAMA. 1977;237(5):449. doi:10.1001/jama.1977.03270320027015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: